Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Raleigh, NC

June 3, 2000Franklin County, Granville County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2000, 7:15 PM EDT for Franklin County, Granville County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2000, 7:15 PM EDT (23:15 UTC)
Expired
Jun 3, 2000, 8:00 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin County, NC, Granville County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS52 KRAH 032318
SVRRDU
NCC069-077-040000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANVILLE COUNTY IN NORTH CAROLINA
  FRANKLIN COUNTY IN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF STEM...OR ABOUT 8 MILES   
NORTHWEST OF CREEDMOOR...MOVING SOUTHEAST AT 15 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED JUST SOUTH OF KITTRELL OR ABOUT 12 MILES 
NORTHWEST OF FRANKLINTON ALSO MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   CREEDMOOR AT 725 PM EDT
   YOUNGSVILLE...FRANKLINTON AT 735 PM EDT
   LOUISBURG AT 750 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3632 7881 3615 7887 3584 7825 3619 7802
          3617 7842

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:20 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SAT JUN 3 2000

TOUGH FORECAST FOR SHORT-TERM. DIFFICULT TO PINPOINT ANY SIGNIFICANT
MECHANISM TO KEY ORGANIZED PRECIP ACROSS REGION DURING THE NEXT 24-
48 HOURS. GENERALLY FOLLOWED ETA/MESO-ETA SOLUTION WITH SLIGHT
ADJUSTMENTS.

AIRMASS ACROSS CENTRAL NC VERY UNSTABLE AT THIS TIME WITH LIFTED
INDICES AROUND -7/-8 AND SURFACE THETA-E MAX STRETCHING W-E ACROSS
REGION. SURFACE COLD FRONT APPEARS TO EXTEND ACROSS CENTRAL VA TO
SOUTH OF BECKLEY. MEANWHILE WEAK PERTURBATIONS NOTED ON WATER VAPOR
IMAGERY CROSSING TN VALLEY AT MID-DAY.

DPROG/DT ANALYSIS OF MODELS DEPICTS MOISTURE AXIS ORIGINALLY
SITUATED OVER SC/SRN NC TONIGHT IN EARLIER MODEL RUNS NOW PROJECTED
TO BE MORE OVER NC. THIS SEEMS PLAUSIBLE AS SURFACE BOUNDARY MAKING
NO HEAD WAY SOUTH AND SERIES OF WEAK PERTURBATIONS ALOFT PROGGED TO
TRACK ACROSS REGION OVERNIGHT. THUS EXPECT SHOWERS AND THUNDERSTORMS
TO BECOME NUMEROUS ACROSS THE SOUTHERN TWO-THIRDS OF CWA OVERNIGHT.
DUE TO WEAK FLOW ALOFT...EXPECT STORMS TO MOVE E-SE AT 20 KNOTS OR
LESS. WITH PRECIP WATER BETWEEN 1.5 AND 1.8 INCHES ACROSS
AREA...LOCALLY HEAVY RAINFALL LIKELY. INSPITE OF DROUGHT
CONDITIONS...COULD SEE SOME RUN-OFF PROBLEMS DUE TO SLOW MOVEMENT OF
STORMS AND ROCK-HARD TOP SOIL. EXPECT GREATEST COVERAGE OVER TRIAD
REGION INITIALLY BUT THEN FOCUS SHOULD SHIFT TO THE SE PIEDMONT/
WESTERN SANDHILLS TOWARD 00Z THEN TRANSLATE NEWD BY 04Z.

APPEARS MAIN THREAT FOR PRECIP SUN WILL BE OVER EASTERN FRINGES OF
CWA. WILL CONT MORNING SHOWERS OVER EASTERN HALF  BUT EXPECT MOST OF
THE PRECIP TO BE CONFINED TO AREAS ALONG/E OF I-95 BY EARLY
AFTERNOON. REMAINDER OF THE FORECAST AREA SHOULD REMAIN
CLOUDY/MOSTLY CLOUDY. ANY THREAT OF SHOWERS APPEARS MINIMAL AT THIS
TIME. FAVOR HIGHS SUN ABOUT A CATEGORY COOLER THAN FAN MOS.

APPEARS NEXT DECENT SHOT OF PRECIP WILL OCCUR MONDAY NIGHT. S/W DIGS
ACROSS GREAT LAKES MON WITH VORT AXIS/ASSOCIATED SURFACE FRONT
SWINGING ACROSS REGION AFT 00Z/TUE. COULD SEE SCATTERED ACTIVITY MON
(ESPECIALLY SOUTH) AS ANOTHER WEAK VORT CENTER PROGGED TO CROSS
REGION.

FOR EXTENDED...WILL GO WITH DECREASING CLOUDS TUE AND DRY WED/THU
WITH SEASONAL TEMPS BY THU.

RDU 64/78/63/80 6613                     GSO 63/77/63/79 6313
                    FAY 67/80/68/84 7613
.RAH...NONE.

WSS

In the hours before

Local storm report, Jun 3, 5:39 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
539 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    ARCHDALE                  NC   1.75 INCH HAIL
06/03/00   GUILFORD
Local storm report, Jun 3, 5:39 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT... FROM 6/3...COR COUNTY
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
539 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    ARCHDALE                  NC   1.75 INCH HAIL
06/03/00   RANDOLPH
Local storm report, Jun 3, 5:57 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
557 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    AUTREYVILLE               NC   1.75 INCH HAIL
06/03/00   SAMPSON                       WSS
Local storm report, Jun 3, 6:31 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
631 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    6 N OXFORD                NC   1.00 INCH HAIL
06/03/00   GRANVILLE                     WSS
Local storm report, Jun 3, 6:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
639 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    OXFORD                    NC   1.75 INCH HAIL
06/03/00   GRANVILLE                     WSS
Local storm report, Jun 3, 7:09 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
709 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    KITTRELL                  NC   1.75 INCH HAIL
06/03/00   VANCE                         WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:45 PM EDTSevere Thunderstorm WarningRAHHarnett45 min
Jun 3, 4:28 PM EDTSevere Thunderstorm WarningRAHHarnett32 min
Jun 3, 4:31 PM EDTSevere Thunderstorm WarningRAHWake29 min
Jun 3, 4:41 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Jun 3, 4:47 PM EDTSevere Thunderstorm WarningRAHScotland28 min
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningRAHCumberland27 min
Jun 3, 4:55 PM EDTSevere Thunderstorm WarningRAHSampson35 min
Jun 3, 4:59 PM EDTSevere Thunderstorm WarningRAHForsyth31 min
Jun 3, 5:02 PM EDTSevere Thunderstorm WarningRAHWake43 min
Jun 3, 5:15 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Jun 3, 5:17 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph43 min
Jun 3, 5:28 PM EDTSevere Thunderstorm WarningRAHSampson47 min
Jun 3, 5:32 PM EDTSevere Thunderstorm WarningRAHGranville28 min
Jun 3, 5:46 PM EDTSevere Thunderstorm WarningRAHCumberland29 min
Jun 3, 5:47 PM EDTSevere Thunderstorm WarningRAHWayne43 min
Jun 3, 6:09 PM EDTSevere Thunderstorm WarningRAHGranville36 min
Jun 3, 6:27 PM EDTSevere Thunderstorm WarningRAHHarnett33 min
Jun 3, 6:28 PM EDTSevere Thunderstorm WarningRAHSampson32 min
Jun 3, 6:44 PM EDTSevere Thunderstorm WarningRAHGranville, Vance46 min
Jun 3, 6:52 PM EDTSevere Thunderstorm WarningRAHHarnett23 min
Jun 3, 7:13 PM EDTSevere Thunderstorm WarningRAHWake47 min
Jun 3, 7:34 PM EDTTornado WarningRAHGranville, Wake26 min
Jun 3, 7:56 PM EDTSevere Thunderstorm WarningRAHWake49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.